Hail, Eastland
- When
- June 2, 8:15 PM CST
- Where
- Eastland County, Ranger
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.470, -98.680
Eastland County Sheriff's Department reported quarter-sized hail in the city of Ranger, TX.
A weak cold front provided enough focus for isolated thunderstorms along and north of Interstate 20 on the evening of June 2.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A weak cold front provided enough focus for isolated thunderstorms along and north of Interstate 20 on the evening of June 2.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 2, 6:08 PM CST, 2 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 708 PM CDT Sat Jun 2 2018 .UPDATE... Heat index values will hover around 105F through nightfall, then continue to fall as a cold front arrives later this evening. As such, we'll allow the Heat Advisory to expire at 7 pm as insolation wanes. As for storm chances tonight, CAMs all have varying coverage with the 3km NAM/NSSL WRF the most rambunctious of the group. These models indicate scattered coverage of storms later this evening from Dallas northeast and eastward, with more isolated coverage further west which will be furthest away from the mid- level shortwave and associated large-scale ascent moving through Arkansas and toward the Ark-La-Tex into the Lower Mississippi Valley. Though effective bulk shear is shown to be only around 30 knots, instability both at the surface and aloft will be high with inverted-V lower profiles and plentiful dry air aloft. Current upper air does indicate warmest temperatures a little further aloft at 16.3 Deg C around 715mb, so there still some inhibition around and it will be interesting to see how far west scattered storms can zip down the cold frontal boundary later this evening. The environment is primed for severe downbursts if deep updrafts can root themselves to the near surface-layer. With near 8 Deg C/KM, which is very steep does suggest that large hail will be possible as well with a large positive area within the hail growth zone aloft defined by the -10 Deg C to -30 Deg C layer. As of now, current forecast looks reasonable with regard to all these features, timing, and potential storm coverage. 05/ && .AVIATION... /00z TAFs/ Made only minor adjustments to previous TAFs, as a cold front continues to sag southward toward northern parts of the DFW Metro. We expect the arrival of cold FROPA between 02z-03z across DFW, then between 08z-10z at Waco. The FROPA push should pick up speed as it receives support from a mid level shortwave disturbance moving southeast from the Ozarks toward the Lower Mississippi Valley tonight. Scattered TSRA should organize along the front after 03z from KDFW/KGKY east with more isolated coverage further west where forcing will be weaker and an elevated capping inversion will exist. Have decided to only maintain VCTS at KAFW/KFTW later this evening with more potential for a 1-2 hour TEMPO group for TSRA with gusty winds across the eastern Metro. Held only VCTS at Waco too due to a stronger cap in place. Otherwise, all sites will see VFR conditions, though have introduced a brief bout of MVFR AOA FL020 at Waco right after cold FROPA due to a what could be an initially saturated and very shallow frontal inversion. Southeast winds 5-10 knots ahead of the cold front will become NE near 8-10 knots initially, before increasing to 15 knots on Sunday. 05/ && .SHORT TERM... /Issued 313 PM CDT Sat Jun 2 2018/ /Rest of Today and Tonight/ Hot and humid conditions will continue for a few more hours, but relief is getting closer. North winds have begun to infiltrate our northwestern-most counties, although the cooler airmass is still displaced up across northern Oklahoma and Kansas. The Heat Advisory will continue through 7 PM for locales near and north of I-20/I-30, although areas from the Metroplex and northeast towards the Red River may remain above criteria for an hour or two beyond this window. Instead of segmenting the current advisory to accommodate this narrow corridor, we've opted to let the entire area expire at 7 PM. The next issue to contend with will be the potential for isolated to scattered convection developing along the front later this afternoon and into the evening hours. Recent ACARS soundings show that we're still quite capped around the Metroplex, with a plume of +20 C air noted around 750 mb. This matches up well with recent RAP point soundings and is corroborated by the pancake-like cumulus field to our north. The main area of frontogenesis associated with our front is still north of the Red River at this hour, but the added boost from the associated ageostrophic vertical circulations should be enough to initiate convection along portions of the front. We'll advertise some low PoPs north through 7 PM, but the main window of opportunity seems to be between about 7 - 11 PM as convection develops to our north and moves southward into the region. The NSSL WRF has consistently developed convection across Arkansas and eastern Oklahoma into a surging complex this evening, and this model is typically superior in situations where deep cold pools are expected (which is certainly the case today with extremely large low-level theta-e deficits and high DCAPE values). The Tech WRF Ensemble and 12z 3-km NAM are also highlighting a similar area (effectively along and east of I-35) this evening. Given this, we've bumped PoPs upwards and expanded them southward a bit to account for a potential southward-surging complex. Initial isolated storms through the early-evening will carry a downburst wind threat (along with some quarter hail) with temperatures near the century mark. Individuals out on the lakes this evening across North Texas will want to pay close attention to any nearby storms. Storms in these environments can send strong-severe outflows well away from their collapsing cores with little to no rainfall. If a more organized complex materializes this evening, it could deliver a strong to severe wind threat south of I-20 and east of I-35, although overall storm intensity should be on the decrease. Isolated elevated convection may also develop behind the surface cold front late this evening across the I-20 corridor as the main core of frontogenesis arrives. Otherwise, breezy north-northeast winds will arrive across North and Central Texas tonight leading to a noticeably cooler day on Sunday. && .LONG TERM... /Issued 313 PM CDT Sat Jun 2 2018/ /Next Week/ The cool front will be moving through Central Texas Sunday morning and will likely stall very near or just south of our southern CWA border in the afternoon. However, some CAM models are indicating an outflow boundary from convection to our east may slide into the area. This may impact the progress of the front and/or this boundary may stall across the southern portions of the region. If either the front or a remnant outflow boundary stalls across our southern counties tomorrow, isolated convection may occur in the afternoon, and have kept low PoPs across Central Texas. Downburst winds would be the main hazard with any afternoon storms where wind shear and lapse rates are on the weaker end of the scale but CAPE is over 2500 J/kg. Conditions north of the front will be much more bearable with temperatures ranging from the upper 80s to lower 90s. Locations along and north I-20 will feel significantly less humid with dewpoints in the 40s and 50s. The stalled frontal boundary is expected to remain across or just south of our CWA on Sunday night as an upper level trough approaches from the west. The trough is expected to aid in MCS development across eastern NM and western TX. As the trough continues moving east, the MCS should also propagate east and may move into our area Monday morning. However, it will likely be weakening as it arrives. The stalled frontal boundary is forecast to be pulled north some as the upper trough approaches, resulting in hot, humid and unstable conditions south of the front (across Central Texas) by Monday afternoon. The combination of the upper level trough, frontal boundary and any remnant outflow boundaries could yield additional storms in the afternoon hours. Shear values will be stronger and CAPE values over 2000 J/kg would yield a severe storm potential, but uncertainty resides in IF storms will occur and what the coverage will be so kept PoPs in the 20-30% range for now. The MCS and additional storms on Monday afternoon may interrupt rain chances Monday night, but there is agreement between the models that another MCS will affect parts of the region Monday night into Tuesday. The operational models creep higher dewpoints and better moisture north towards the Red River late on Monday with the help of southerly surface winds. However, this may be interrupted by earlier convective patterns and coverage. With some lift still occurring with the departing upper level trough and an increase in low level winds, the models develop the MCS to our north or northwest and drop it southeast, mostly across the eastern portions of the CWA late Monday night and Tuesday. If this MCS occurs, it will be our best chance for rain next week, but there are still questions about the mesoscale condition of the atmosphere. The upper level ridge will return its influence over the area starting Wednesday and running through the end of the week. The GFS centers the ridge over the region, but the ECMWF keeps the ridge centered over West Texas. If the ridge is centered to our west this would keep us in north flow aloft that may leave the door open for north flow MCS activity. While the ECMWF indicates potential MCS activity to our north late in the week, the latest run does not indicate high enough chances of this activity reaching North Texas to warrant PoPs. Another possibility if the ridge remains to our west is isolated convection in our far eastern counties and/or seabreeze convection in our southeastern counties. The GFS's location of the ridge on top of us would likely squash any rain potential. JLDunn && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 75 90 68 91 73 / 40 5 0 20 30 Waco 76 94 68 93 73 / 40 20 5 20 5 Paris 71 88 64 89 67 / 50 0 0 5 50 Denton 71 89 65 90 70 / 30 5 0 20 40 McKinney 72 89 65 89 70 / 50 5 0 10 50 Dallas 77 92 70 92 74 / 50 5 0 20 30 Terrell 74 90 66 90 70 / 50 5 0 10 40 Corsicana 76 91 67 91 72 / 50 10 0 20 20 Temple 76 93 70 92 73 / 30 20 10 20 5 Mineral Wells 72 91 63 90 70 / 20 5 5 30 10 && .FWD WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for TXZ091>095-100>107- 115>121-123-130>134. && 05/26
Hazardous Weather Outlook...UPDATED National Weather Service Fort Worth TX 709 PM CDT Sat Jun 2 2018 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-040015- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 709 PM CDT Sat Jun 2 2018 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Isolated to scattered thunderstorms will develop after 8 pm along a cold front currently moving into North Texas. The cold front will push south of I-20 and into Central Texas during the overnight hours. Storm coverage may increase later this evening east of I-35, as the cold front continues its southward push through overnight hours. A few storms may reach severe limits with the potential to produce damaging wind gusts and some quarter-sized hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a slight risk for thunderstorms south of a Goldthwaite to Palestine line on Sunday. Downburst winds would be the main hazards with any storms. Thunderstorms may also occur along and west of a Gainesville to Dallas to Centerville line on Monday. There's a possibility storms in Central Texas Monday afternoon may be severe. A complex of storms may affect the region along and east of a Graham to Cleburne to Hearne line Monday night and Tuesday. .SPOTTER INFORMATION STATEMENT... If a cohesive thunderstorm complex develops, then limited spotter activation may be possible east of I-35 this evening.
Special Weather Statement
National Weather Service Fort Worth TX
759 PM CDT SAT JUN 2 2018
TXZ116-129-130-030130-
Palo Pinto TX-Erath TX-Eastland TX-
759 PM CDT SAT JUN 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ERATH...NORTHEASTERN
EASTLAND AND SOUTHWESTERN PALO PINTO COUNTIES UNTIL 830 PM CDT...
At 758 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Gordon, or 16 miles northeast of Ranger, moving
southeast at 15 to 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Gordon, Strawn and Mingus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3272 9858 3277 9847 3250 9822 3237 9850
3253 9858
TIME...MOT...LOC 0058Z 330DEG 20KT 3267 9852
05/Special Weather Statement
National Weather Service Fort Worth TX
848 PM CDT SAT JUN 2 2018
TXZ129-030215-
Eastland TX-
848 PM CDT SAT JUN 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EASTLAND COUNTY
UNTIL 915 PM CDT...
At 848 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ranger, moving southeast at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ranger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3251 9872 3252 9867 3251 9867 3251 9847
3230 9847 3223 9862
TIME...MOT...LOC 0148Z 336DEG 8KT 3244 9862
05/The Dyess AFB radar (KDYX), 54 km away, was scanning. The volume nearest the first event began at 02:12 UTC.
2 hail. Local standard time, as filed.
Eastland County Sheriff's Department reported quarter-sized hail in the city of Ranger, TX.
A trained spotter reported quarter-sized hail near Lake Leon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766643, 766645.